Choreoathetosis in the setting of lithium toxicity

R. Brett Lloyd, Rachel E. Perkins, Ann C. Schwartz

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

Background: Lithium toxicity has been shown to cause lasting neurological sequelae in certain cases. Objective: The authors present a case of choreoathetosis in the aftermath of a presumed episode of lithium toxic reaction. Method: The patient was treated by aggressive rehydration; lithium and, ultimately, all psychotropic medication was withheld for a period. Results: The patient showed marked improvement in orientation and movement control; however, some of the choreoathetoid symptoms persisted. Conclusion: Patients on combination therapy with lithium and other psychotropics need to be closely monitored for the development of choreoathetoid and other symptoms of overmedication.

Original languageEnglish (US)
Pages (from-to)529-531
Number of pages3
JournalPsychosomatics
Volume51
Issue number6
DOIs
StatePublished - Jan 1 2010

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Applied Psychology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Choreoathetosis in the setting of lithium toxicity'. Together they form a unique fingerprint.

Cite this